Alert archive / Oregon / Frost Advisories in 2012

Frost Advisory 47, NWS Medford, OR

October 20, 2012Siskiyou County, California; 5 counties in Oregon

NWS Medford, OR issued this frost advisory at Oct 20, 2012, 6:32 PM PDT for Siskiyou County, California; 5 counties in Oregon. It took effect at Oct 21, 2012, 3:00 AM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2012, 6:32 PM PDT (01:32 UTC)
In effect from
Oct 21, 2012, 3:00 AM PDT
Expired
Oct 21, 2012, 9:00 AM PDT
In force
6 hr
Issued by
NWS Medford, OR

Counties Siskiyou County, CA, Coos County, OR, Curry County, OR, Douglas County, OR, Jackson County, OR, Josephine County, OR

The radar

The Medford radar (KMAX), 76 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 1.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2012-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2012-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

396 
WWUS76 KMFR 210132
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
632 PM PDT SAT OCT 20 2012

...ANOTHER COLD NIGHT IN STORE FOR SOUTHWEST OREGON AND NORTHERN
   CALIFORNIA...

CAZ080-081-ORZ023-024-026-211600-
/O.NEW.KMFR.FR.Y.0047.121021T1000Z-121021T1600Z/
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
JACKSON COUNTY-
INCLUDING THE CITIES OF...GREENVIEW...YREKA...CAVE JUNCTION...
ASHLAND
632 PM PDT SAT OCT 20 2012

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM PDT SUNDAY. 

* TEMPERATURE...LOW TEMPERATURES WILL BE IN THE MIDDLE 30S.

* LOCATIONS INCLUDE: THE SCOTT...SHASTA...KLAMATH...ILLINOIS...
  APPLEGATE...ROGUE...AND SOUTH UMPQUA VALLEYS. THIS INCLUDES THE
  CITIES OF GREENVIEW...YREKA...CAVE JUNCTION...ASHLAND...AND
  MEDFORD.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

STOCKTON
1 follow-up statement
950 
WWUS76 KMFR 211606
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
906 AM PDT SUN OCT 21 2012


CAZ080-081-ORZ023-024-026-211715-
/O.EXP.KMFR.FR.Y.0047.000000T0000Z-121021T1600Z/
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
JACKSON COUNTY-
INCLUDING THE CITIES OF...GREENVIEW...YREKA...CAVE JUNCTION...
ASHLAND
906 AM PDT SUN OCT 21 2012

...FROST ADVISORY HAS EXPIRED...

THE FROST ADVISORY IS NO LONGER IN EFFECT. 

* FOR A DETAILED VIEW OF FORECAST HAZARDS ACROSS THE FORECAST
  AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR

$$

BTL

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Oct 20, 3:33 PM PDT, 2 hours 59 minutes earlier.

Area forecast discussion, Oct 20, 3:33 PM PDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
333 PM PDT SAT OCT 20 2012

.DISCUSSION...
A MIX OF LOW MARINE LAYER TYPE STRATOCUMULUS AND HIGH CIRRUS HAVE
STREAMED ACROSS THE FORECAST AREA TODAY, LEAVING SOME AREAS MOSTLY
SUNNY, AND OTHERS MOSTLY CLOUDY. PRECIPITATION HAS BEEN LIGHT
TODAY, BUT HAS CONTINUED IN UPSLOPE AREAS MAINLY ALONG THE HIGHER
TERRAIN OF THE CASCADES AND WEST SIDE. SNOW SHOWERS HAVE BEEN
OCCURRING ABOVE DIAMOND LAKE AND IN CRATER LAKE NATIONAL PARK.

ALTOGETHER, THERE WILL BE LITTLE CHANGE IN THE WEATHER THROUGH
EARLY SUNDAY AS WEAK OROGRAPHIC LIFT OCCURS ACROSS PORTIONS OF THE
WEST SIDE UNDER A COOL AIRMASS. TEMPERATURES WILL BE CHILLY
TONIGHT, THOUGH NOT UNUSUALLY SO FOR LATE OCTOBER.

SUNDAY INTO MONDAY A WET AND COLD WEATHER SYSTEM WILL PUSH INTO
THE AREA BRINGING THE FIRST SIGNIFICANT SNOW OF THE SEASON TO MANY
AREAS. PLEASE REFER TO POINT AND CLICK FORECASTS FOR DETAILS, OUR
SPECIAL WEATHER STATEMENTS, AND THE WINTER STORM WATCH AND
ADVISORIES NOW IN PLACE. ALTOGETHER...THE MOUNTAINS ABOVE 4500
FEET SHOULD SEE 4 INCHES OR MORE OF SNOWFALL FROM THE CASCADES
WESTWARD...WITH AMOUNTS OF 6 TO 12 INCHES IN THE MOUNTAINS OF
NORTHERN CALIFORNIA. LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE AT
MID AND UPPER ELEVATIONS IN THE MOUNT SHASTA AREA.

MODEL GUIDANCE HAS BEEN A BIT SPORADIC IN ADVERTISING A POTENT LOW
WITH COPIOUS MOISTURE MID TO LATE WEEK. HAVE CONTINUED TO FAVOR
THE STRONGER AND MORE CONSISTENT ECMWF SOLUTIONS HERE, TEMPERED A
BIT WITH THE LESS ROBUST GUIDANCE. SHOULD THE ECMWF VERIFY
PERFECTLY, HOWEVER, SNOW LEVELS WILL NEED TO BE LOWERED AND MORE
WINTER WEATHER HEADLINES WILL FOLLOW. AT THIS POINT EXPECT ANOTHER
ROUND OF REASONABLY SIGNIFICANT SNOW FOR THE MOUNTAINS, THOUGH
MOST OF IT SEEMS LIKELY TO STAY ABOVE MOUNTAINS PASS LEVELS. BTL

&&

.AVIATION...
MOSTLY VFR CONDITIONS WITH SOME PARTIAL MOUNTAIN OBSCURATIONS ON
THE WEST SIDE THIS AFTERNOON WILL CONTINUE THROUGH THIS EVENING.
SOME MVFR WILL FORM MAINLY ON THE WEST SIDE TONIGHT DUE TO
CEILINGS, ESPECIALLY ALONG AND NEAR THE COAST. VFR CONDITIONS ARE
EXPECTED LATE SUNDAY MORNING THROUGH SUNDAY AFTERNOON BEFORE THE
NEXT SYSTEM ARRIVES SUNDAY EVENING AND NIGHT. BTL

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...
CA...WINTER WEATHER ADVISORY FROM 11 PM SUNDAY TO 11 PM PDT MONDAY
     ABOVE 4000 FEET FOR CAZ080.
     WINTER WEATHER ADVISORY FROM 11 PM SUNDAY TO 11 PM PDT MONDAY
     ABOVE 4000 FEET FOR CAZ082-083.
     WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY EVENING
     ABOVE 5500 FEET FOR CAZ082-083.

PZ...NONE.

BTL/SVEN/SPILDE

In the hours before

Special weather statement, Oct 20, 4:59 PM PDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
459 PM PDT SAT OCT 20 2012

ORZ024>031-211300-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
INCLUDING THE CITIES OF...GRANTS PASS...CAVE JUNCTION...
STEAMBOAT...TOKETEE FALLS...MEDFORD...ASHLAND...CRATER LAKE...
CRESCENT LAKE...DIAMOND LAKE...UNION CREEK...HOWARD PRAIRIE...
SISKIYOU SUMMIT...ALTAMONT...KLAMATH FALLS...BEATTY...BLY...
CHEMULT...CRESCENT...GILCHRIST...SPRAGUE RIVER...LAKEVIEW
459 PM PDT SAT OCT 20 2012

...THE FIRST SIGNIFICANT SNOWFALL OF THE SEASON EXPECTED SUNDAY
   NIGHT THROUGH MONDAY EVENING...

A WET COLD FRONT WILL MOVE ONSHORE SUNDAY EVENING...AND IT WILL
BRING THE FIRST SIGNIFICANT SNOW STORM OF THE SEASON TO ELEVATIONS
ABOVE 3500 FEET.

SNOW LEVELS WILL INITIALLY BE 4000 TO 5000 FEET SUNDAY EVENING...
FALLING TO 3500 TO 4500 FEET EARLY MONDAY MORNING. THE HEAVIEST
SNOW IN OREGON WILL BE OVER THE CASCADES AND SISKIYOUS...WHICH
WILL SEE FOUR TO EIGHT INCHES SUNDAY NIGHT THROUGH MONDAY EVENING.
THE KALMIOPSIS WILDERNESS...HIGHER ELEVATIONS IN JACKSON COUNTY...
AND THE DOUGLAS COUNTY FOOTHILLS WILL GET THREE TO FIVE INCHES.
HIGHER ELEVATIONS EAST OF THE CASCADES WILL ALSO SEE THREE TO FIVE
INCHES...BUT THE VALLEYS...ONCE THE PRECIPITATION CHANGES TO
SNOW...WILL ONLY GET AROUND AN INCH OF SNOW.

THE SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR
SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION
WHILE DRIVING.

STOCKTON

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 2:39 AM PDTWinter Storm WarningMFRSiskiyou32 hr
Oct 21, 1:19 AM PDTSmall Craft Advisory for Hazardous SeasMFR7 hr

Nearby

Frost Advisories in Oregon, 2012Frost Advisories in California, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.